Iowa, 2016

Hail and Damaging Wind in Iowa, May 30, 2016

May 30, 2016 · NWS DMX · 8 events in 4 counties and zones

A relatively weak warm front moved through portions of the state through the day, with temperatures into the low to mid 80s and dewpoints into the lower 60s. This day was highlighted as a relatively high CAPE and low shear event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A relatively weak warm front moved through portions of the state through the day, with temperatures into the low to mid 80s and dewpoints into the lower 60s. This day was highlighted as a relatively high CAPE and low shear event. As a result, storms did not have much structure to them and often pulsed up and down rather quickly. The dominant severe threat was hail with an opportunity for severe winds as storms collapsed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 30, 2:08 PM CST, 1 hour earlier.

Area forecast discussion, May 30, 2:08 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service Des Moines IA
308 PM CDT MON MAY 30 2016

.SHORT TERM.../Tonight/
Issued at 308 PM CDT Mon May 30 2016

Main challenges will be convection and minimum temperatures. Warm
air advection and instability along the boundary will support
another scattered showers/thunderstorms developing over southwest/
west central/north central Iowa moving northeast with time. This
afternoon/evening there is a potential for some isolated stronger
storms with main threat being strong winds and hail. Though
continuing to monitor the potential for funnel clouds/ brief
touchdowns along the receding warm front...LCLs remain rather
high. SPC HRRR and 12 NAM support activity along warm weak front
to move northeast with the warm air this evening...leaving most of
central Iowa with lesser chances for thunderstorms by mid evening.

Approaching cool front will activate overnight mainly late over
west and northwest Iowa...providing another trigger to fire storms
after midnight which should then move into the forecast area
toward 12z... and mainly west of I35. Lows tonight will be quite
mild and in the mid 60s again east of the boundary with slightly
cooler readings over the northwest/north as precipitation cools
the boundary layer.

.LONG TERM.../Tuesday through Monday/
Issued at 308 PM CDT Mon May 30 2016

The long term period will be characterized by near to above
normal temperatures...as well as unsettled weather with multiple
opportunities for precip. The most significant precip will be on
Tuesday...with a marginal risk for severe wx.

At onset an area of SHRA/TSRA will be sliding across the western
CWA in conjunction with a surface boundary moving eastward...being
driven by a shortwave departing the South Dakota and Nebraska
region. Parent upper-level low / PV anomaly will remain to the NW
of the CWA...centered across northern and northeastern North
Dakota. Models have slowed the eastward advance of the boundary
and precip during the day on Tuesday...and thus have adjusted the
forecast accordingly. 12Z NAM is a little faster than the 12Z GFS
and 00Z ECMWF...and have leaned toward a 12Z GFS / 00Z ECMWF
blend.

SHRA/TSRA across much of the CWA looks pretty assured on
Tuesday...with the main question being severe wx potential. Attm
expecting a marginal risk of severe wx. By midday onward...the air
mass along and ahead of the boundary will be characterized by
increasing low-level winds...sufficient instability with MUCAPES
of 1500 to 2000+ J/kg...little if any CIN...steep low-level lapse
rates and some directional shear in the low and mid levels...with
the best shear lagging the boundary. Parameters will be enough to
support a marginal damaging wind threat along with marginal hail.
Although some locally brief heavy rain is possible...am not overly
concerned about flooding potential. Svr threat will diminish
overnight with the loss of daytime heating as well as with the
eastward progression of the boundary.

High pressure fills in behind the departing frontal system on
Wednesday. Upper-air cyclonic flow will dominate the CWA with the
upper-level low to the north...however with moisture lacking do
not expect precip...only clouds especially across the northern
CWA.

Attention then turns to precip chances on Thursday evening/night.
Strong theta-e advection on the back side of the departing
surface high will bring SHRA/TSRA chances initially to the far
western and northwestern CWA...then overspreading the northern CWA
on Friday and continuing into Saturday due to dynamic forcing
from another shortwave / PV anomaly diving southeast in the upper-
level flow. Shortwave quickly departs eastward Saturday
afternoon...however cyclonic flow will again dominate into Sunday
with multiple impulses rotating around the upper-level low to the
northeast. Thus have carried slight chance POPs during the day on
Sunday. Models have the coolest 850 mb temps of the long term
period across the northeastern CWA on Sunday with GFS values of
8-10F. Slight recovery is progged for Tuesday.

&&

.AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/
Issued at 1252 PM CDT Mon May 30 2016

Main concerns this period will be thunder chances aft 20z and
again overnight 00-06z...then generally increasing coverage aft
14z Tuesday west of I35. Cigs should remain VFR outside of iso/
sct thunder threat. All sites have VCTS threat aft 20-22z today...
with northern sites KALO/KMCW/KFOD 22-23z. Confidence low on
evolution of storms...whether they hold together beyond 02z. Next
round possible aft 05z...then better chances aft 14z west to east
Tuesday through end of period as cool front heads east. /rev

&&

.DMX Watches/Warnings/Advisories...None.

&&

SHORT TERM...REV
LONG TERM...Zogg
AVIATION...REV
Hazardous weather outlook, May 30, 2:26 PM CST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
326 PM CDT MON MAY 30 2016

IAZ004>007-015>017-023>027-033>037-044>047-057-058-070-312030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-SAC-CALHOUN-WEBSTER-
HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-
CASS-
326 PM CDT MON MAY 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
THERE IS A MARGINAL RISK OF SEVERE WEATHER MAINLY WEST OF A LINE
FROM ALGONA TO AMES...WITH HAIL AND GUSTY WINDS THE PRIMARY
THREATS.

FOR TONIGHT...THUNDERSTORMS WILL BECOME MORE NUMEROUS WITH A
MARGINAL THREAT OF SEVERE WEATHER. THE MAIN THREATS WILL AGAIN BE
HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL CONTINUE INTO TUESDAY WITH A MARGINAL
THREAT OF SEVERE WEATHER...MAINLY FROM GUSTY WINDS AND HAIL.

THE THREAT OF THUNDERSTORMS WILL RETURN AGAIN FROM THURSDAY NIGHT
INTO SATURDAY...WITH THE THREAT OF SEVERE WEATHER LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

THE POTENTIAL FOR SPOTTER ACTIVATION IS LOW THROUGH THE PERIOD.

IAZ028-038-039-048>050-059>062-071>075-081>086-092>097-312030-
BREMER-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-
POWESHIEK-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-
LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
326 PM CDT MON MAY 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING...WITH ISOLATED STORMS POSSIBLE TONIGHT. THERE IS A
MARGINAL RISK OF SEVERE WEATHER MAINLY WEST OF A LINE FROM AMES TO
OTTUMWA...WITH HAIL AND GUSTY WINDS THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL CONTINUE INTO TUESDAY WITH A MARGINAL
THREAT OF SEVERE WEATHER...MAINLY FROM GUSTY WINDS AND HAIL.

THE THREAT OF THUNDERSTORMS WILL RETURN AGAIN FROM THURSDAY NIGHT
INTO SATURDAY...WITH THE THREAT OF SEVERE WEATHER LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

THE POTENTIAL FOR SPOTTER ACTIVATION IS LOW THROUGH THE PERIOD.

ZOGG

The radar

The Des Moines radar (KDMX), 24 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dallas

When
May 30, 3:08 PM CST
Where
Dallas County, 1.03 mi E of Minburn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.770, -94.010

Trained spotter reported hail up to quarter-sized mixed in with smaller hail.

Hail, Boone

When
May 30, 3:46 PM CST
Where
Boone County, 1.38 mi S of Boone
Measured
1 in hail
Reported by
Public
Coordinates
42.050, -93.880

Public reported up to quarter sized hail.

Hail, Boone

When
May 30, 3:50 PM CST to 4:00 PM CST
Where
Boone County, 2.99 mi SE of Moingona
Measured
1.25 in hail
Reported by
Public
Coordinates
41.993, -93.885

Public reported a mix of quarter and half dollar size hail that lasted 10 minutes.

Hail, Hamilton

When
May 30, 4:17 PM CST
Where
Hamilton County, 4.42 mi SSE of Blairsburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.420, -93.600

Trained spotter reported pea to quarter sized hail covering the ground. Delayed report and time was estimated from radar.

Hail, Hamilton

When
May 30, 4:20 PM CST
Where
Hamilton County, 3.78 mi SSW of Williams
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.430, -93.580

Trained spotter reported hail up to quarter size blanketed on the ground, with some damage to leaves and vegetation. Delayed report and time estimated from radar.

Thunderstorm Wind, Dallas

When
May 30, 4:55 PM CST
Where
Dallas County, 4.95 mi SSE of Perry Muni Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
41.760, -94.150

Fire department reported powerlines down near the 190th street area of H ave west of Minburn. Time estimated from radar.

Hail, Dallas

When
May 30, 4:55 PM CST
Where
Dallas County, 2.31 mi SSE of Perry
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.800, -94.100

Emergency Manager reported quarter sized hail, along with strong winds.

Hail, Cerro Gordo

When
May 30, 6:10 PM CST
Where
Cerro Gordo County, Mason City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.150, -93.200

Trained spotter reporter up to quarter sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627554, 627555, 633510, 627557, 627558, 627559, 627560, 627561.